Missouri, 2003

Hail in Missouri, February 15, 2003

February 15, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 14, 3:30 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Feb 14, 3:30 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST FRI FEB 14 2003

MAIN FORECAST CONCERNS DEAL WITH SEVERE THUNDERSTORM POTENTIAL THIS
EVENING...ALONG WITH TEMPERATURES AND PRECIP TYPE ON SATURDAY.

BROAD TROUGH CONTINUES TO BE FOUND ACROSS THE SOUTHWEST U.S. A LEAD
WAVE PUSHED INTO THE HIGH PLAINS...INDUCING LEE-SIDE CYCLOGENESIS
ACROSS SOUTHWEST KANSAS. WITH THE WARM FRONT STILL SOUTH OF THE
OZARKS...LOW CLOUDS CONTINUED TO HOLD ACROSS THE FORECAST AREA EARLY
THIS AFTERNOON. 1 PM TEMPERATURES VARIED GREATLY ACROSS THE FORECAST
AREA...RANGING FROM 47 AT VICHY...TO 62 AT JOPLIN. A DRY SLOT PUSHED
INTO THE SOUTHERN PLAINS...ALLOWING SKIES TO CLEAR ACROSS PARTS OF
SOUTHERN KANSAS AND OKLAHOMA. THE AIRMASS ACROSS NORTHEAST OKLAHOMA
WAS BECOMING QUITE UNSTABLE...WITH TEMPERATURES RISING INTO THE 70S
AND DEWPOINT VALUES IN THE LOWER 60S. LAPS ANALYSIS SHOWED CAPE
VALUES ACROSS THIS REGION WERE AS MUCH AS 1400 J/KG.

CURRENT TRENDS INDICATE CLEARING WILL PUSH UP INTO EXTREME SOUTHEAST
KANSAS AND PARTS OF WESTERN MISSOURI LATE THIS AFTERNOON AND
EVENING. MESOETA CAPE VALUES ARE PROGGED TO BE IN EXCESS OF 1000
J/KG ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF AN
APPROACHING LOW. STORMS ARE EXPECTED TO INITIATE IN ADVANCE OF THE
ACROSS SOUTHEAST KANSAS AND NORTHERN OKKLAHOMA BY LATE
AFTERNOON/EARLY EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH
THESE STORMS...AS WET-BULB ZERO VALUES WILL BE AROUND 8000 FT. ETA
BUFKIT SOUNDINGS SHOW ENERGY HELICITY INDEX VALUES OF 2.4 TO 3.2
THROUGH 10 PM...WHICH INDICATES THE POSSIBILITY OF ISOLATED TORNADOS
THIS EVENING...ESPECIALLY ALONG A NORTHWARD MOVING WARM FRONT WHERE
SHEAR WILL BE ENHANCED. OVERNIGHT...THE AREA OF SHOWERS AND
THUNDERSTORMS WILL PUSH EASTWARD...AFFECTING LOCATIONS EAST OF
SPRINGFIELD. AS THE COLD FRONT PUSHES INTO THE NORTHWEST PART OF THE
FORECAST AREA OVERNIGHT...TEMPERATURES WILL BE TRICKY TONIGHT WITH
WINDS STAYING SOUTHERLY ACROSS SOUTH-CENTRAL MISSOURI FOR MUCH OF THE
NIGHT. QUITE A TEMPERATURE GRADIENT WILL SET UP TOWARD DAWN...WITH
30S ACROSS WEST-CENTRAL AND CENTRAL MISSOURI...AND READINGS NEAR 50
ACROSS SOUTH-CENTRAL PORTIONS OF THE STATE. SOME STRONG
THUNDERSTORMS MAY LINGER ACROSS THE WEST PLAINS AREA VERY EARLY
SATURDAY MORNING BEFORE COLDER AIR FILTERS INTO THE AREA.

THE MAIN UPPER TROUGH WILL SLOWLY PUSH TOWARD THE REGION
SATURDAY...REACHING THE OZARKS ON SUNDAY. KEPT LIGHT PRECIPITATION
IN THE FORECAST SATURDAY AND SATURDAY NIGHT AS WEAK 850-500MB
Q-VECTOR CONVERGENCE AFFECTS THE REGION THROUGH EARLY SUNDAY
MORNING. PRECIP TYPE WILL BE A CONCERN AS 0 DEGREE 850 MB LINE DROPS
SOUTHEAST ACROSS THE FORECAST AREA SATURDAY. DURING THE AFTERNOON
WILL TRANISTION FROM RAIN TO A RAIN-SNOW MIX FROM NORTHWEST TO
SOUTHEAST. SATURDAY NIGHT...THE ENTIRE REGION WILL BE COLD ENOUGH
FOR ALL WINTERY PRECIP. WENT WITH A VERY LIGHT SNOW/FREEZING DRIZZLE
MIX...AS SATURATED LAYER HAS A HARD TIME MAKING IT ABOVE -10 DEG C.
NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

IN THE EXTENDED...SKIES CLEAR OUT BY MONDAY WITH A WARMING TREND AS
WINDS BECOME SOUTHERLY. ANOTHER WAVE WILL PUSH TOWARD THE REGION
LATE TUESDAY...BRINGING A CHANCE OF RAIN WEDNESDAY AND THURSDAY.

.SGF...
MO...NONE.
KS...NONE.

SAW
Hazardous weather outlook, Feb 14, 11:25 PM CST, 2 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO
  GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT.

  DISCUSSION:

  STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW
  WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND
  WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN
  KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS
  JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION
  BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX
  TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY
  NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE
  REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Special weather statement, Feb 14, 8:18 PM CST, 5 hours 57 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-150315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CST FRI FEB 14 2003

SEVERE THUNDERSTORM WATCH NUMBER 2 HAS BEEN CANCELLED. THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

THUNDERSTORMS ARE EXPECTED TO FORM OVER SOUTHEAST KANSAS BY AROUND
10 PM THIS EVENING AND MOVE ACROSS THE MISSOURI OZARKS
OVERNIGHT...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

BROWNING
Special weather statement, Feb 14, 11:35 PM CST, 2 hours 40 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Special weather statement, Feb 14, 11:43 PM CST, 2 hours 32 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

***CORRECTED FOR WATCH NUMBER***

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
February 15, 2:15 AM CST
Where
Newton County, Seneca
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.850, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342932.